Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 45, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 25, 2021, 3:46 PM EDT for Rockingham County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2021, 3:46 PM EDT (19:46 UTC)
- Expired
- May 25, 2021, 4:16 PM EDT
- In force
- 30 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Rockingham County, VA
The radar
The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:51 PM EDT | TSTM WND DMG | 1 E Yankeetown, VA | SEVERAL TREES WERE BLOWN DOWN ALONG VA-259 BROCKS GAP ROAD NEAR YANKEETOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376
WUUS51 KLWX 251946
SVRLWX
VAC165-252030-
/O.NEW.KLWX.SV.W.0045.210525T1946Z-210525T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
346 PM EDT Tue May 25 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
North central Rockingham County in western Virginia...
* Until 430 PM EDT.
* At 346 PM EDT, a severe thunderstorm was located 7 miles northwest
of Broadway, or 17 miles north of Harrisonburg, moving southeast at
5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Broadway, Timberville, Tunis, Fulks Run, Yankeetown and Cherry
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3874 7891 3874 7884 3869 7877 3867 7874
3855 7890 3865 7899
TIME...MOT...LOC 1946Z 299DEG 6KT 3868 7891
HAIL...1.00IN
WIND...60MPH
$$
DHOF4 follow-up statements
657
WWUS51 KLWX 251955
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
355 PM EDT Tue May 25 2021
VAC165-252030-
/O.CON.KLWX.SV.W.0045.000000T0000Z-210525T2030Z/
Rockingham VA-
355 PM EDT Tue May 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTH CENTRAL ROCKINGHAM COUNTY...
At 355 PM EDT, a severe thunderstorm was located near Broadway, or 16
miles north of Harrisonburg, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Broadway, Timberville, Tunis, Fulks Run, Yankeetown and Cherry Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3874 7891 3874 7884 3869 7877 3867 7874
3855 7890 3865 7899
TIME...MOT...LOC 1955Z 299DEG 6KT 3867 7889
HAIL...1.00IN
WIND...60MPH
$$
DHOF327
WWUS51 KLWX 252002
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
402 PM EDT Tue May 25 2021
VAC165-252030-
/O.CON.KLWX.SV.W.0045.000000T0000Z-210525T2030Z/
Rockingham VA-
402 PM EDT Tue May 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTH CENTRAL ROCKINGHAM COUNTY...
At 402 PM EDT, a severe thunderstorm was located near Broadway, or 15
miles north of Harrisonburg, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Broadway, Timberville, Tunis, Fulks Run and Cherry Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3873 7889 3874 7884 3869 7877 3867 7874
3857 7888 3865 7896
TIME...MOT...LOC 2002Z 299DEG 6KT 3866 7888
HAIL...1.00IN
WIND...60MPH
$$
DHOF040
WWUS51 KLWX 252012
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
412 PM EDT Tue May 25 2021
VAC165-252030-
/O.CON.KLWX.SV.W.0045.000000T0000Z-210525T2030Z/
Rockingham VA-
412 PM EDT Tue May 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTH CENTRAL ROCKINGHAM COUNTY...
At 412 PM EDT, a severe thunderstorm was located near Broadway, or 14
miles north of Harrisonburg, moving southeast at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Timberville, Fulks Run, Cherry Grove and Tunis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3871 7886 3872 7883 3869 7877 3867 7874
3858 7887 3865 7892
TIME...MOT...LOC 2012Z 299DEG 6KT 3865 7886
HAIL...<.75IN
WIND...60MPH
$$
DHOF497
WWUS51 KLWX 252016
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
416 PM EDT Tue May 25 2021
VAC165-252025-
/O.CAN.KLWX.SV.W.0045.000000T0000Z-210525T2030Z/
Rockingham VA-
416 PM EDT Tue May 25 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ROCKINGHAM
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, heavy rain and
frequent lightning are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3871 7886 3872 7883 3869 7877 3867 7874
3858 7887 3865 7892
TIME...MOT...LOC 2014Z 299DEG 6KT 3865 7885
$$
DHOFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:01 PM EDT, 45 minutes earlier.
Area forecast discussion, May 25, 3:01 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
301 PM EDT Tue May 25 2021
.SYNOPSIS...
A warm front will lift north of the area overnight and
Wednesday followed by a cold frontal passage Thursday.
This front eventually stalls south of the region into the
holiday weekend keeping conditions unsettled.
&&
.NEAR TERM /THROUGH TONIGHT/...
A few showers and t-storms are expected west of the Blue Ridge
Mtns into early evening where enough destabilization has taken
place. Rest of the area remains stable due to earlier stratus
deck and presence of an inversion. Patchy fog is possible
overnight west of the Blue Ridge.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Weak height falls (20-30 meters per 12 hr) and formation of a
lee-side trof should prove more than sufficient to generate
sct-nmrs showers/t-storms Wed afternoon in hot and weakly capped
environment. Guidance have trended wetter than 24 hrs with
respect to convective coverage. CAPE values in the 750-1350
J/kg and 0-6 km shear in the 20-25 kt may result in a couple of
svr storms capable of producing strong wind gusts. Activity may
linger into mid-evening before dissipating. A few upslope
showers may persist into Thu morning until cdfnt clears the
area.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
For the end of the workweek, a shortwave trough coupled with a
surface low will begin to impact the area by the afternoon on
Friday. A few showers for the western zones Friday morning is
possible with the bulk of the moisture not arriving until later on
in the day. GFS tracks the center of low pressure just north of our
border during the day on Friday while ECMWF tracks it a little
further south.
For now, convective parameters are lack luster for the timeframe
with stable air to our south, feeding into this system. Nonetheless,
a few thunderstorms are possible (mainly southern portions of
our CWA) for Friday afternoon and evening. Most models bring a
good soaking stratiform rain to the region on Saturday with the
GEFS still resulting in 1.5"+ PWAT values. With the saturated
ground from rain earlier in the week, will be good to keep a
close eye on isolated flooding potential for some areas.
For Sunday, high pressure returns early with drier but cooler
weather to deal with for the end of the weekend before we start to
moderate back to seasonable temperatures. Should see a quiet start
to the work week next week with the occasional late spring and
summer pop-up showers and storms possible as always.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Sct-nmrs t-storms Wed afternoon may pose an isold severe risk.
Cold front will cross the area Thursday.
Sub-VFR conditions expected Friday afternoon through Saturday with
some clearing early Friday before a low pressure system impacts the
area. VFR conditions expected late Saturday night through all of
Sunday as high pressure builds back in.
&&
.MARINE...
Srly winds will strengthen tonight and likely result in SCA
conditions. SCA has been issued south of Sandy Point. Sct
t-storms Wed afternoon may also require SMWs.
SCAs expected Friday and Saturday as low pressure crosses the
waters. SMWs possible with any convective cells that form across the
waters. Winds will continue to strengthen Sunday as the low moves
off the coast and high pressure builds in to start the work week.
&&
.TIDES/COASTAL FLOODING...
Water levels will rise tonight as srly winds strengthen. Minor
coastal flooding is possible at Annapolis with Wed morning high
tide.
&&
.CLIMATE...
Record highs and record warm lows for Wednesday.
Date\Site DCA BWI IAD MRB
Wed 5/26 96 74 94 74 92 71 96 69
1880 1991 1914 1880 2007 2018 1914 2018
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ532-
533-540-541.
Small Craft Advisory until 6 PM EDT Wednesday for ANZ534-543.
&&
SYNOPSIS...LFR
NEAR TERM...BJL/LFR
SHORT TERM...LFR
LONG TERM...ADM
AVIATION...LFR/ADM
MARINE...LFR/ADM
TIDES/COASTAL FLOODING...
CLIMATE...LWXHazardous weather outlook, May 25, 6:44 AM EDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 644 AM EDT Tue May 25 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-261045- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 644 AM EDT Tue May 25 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-261045- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 644 AM EDT Tue May 25 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-261045- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 644 AM EDT Tue May 25 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:15 PM EDT | Small Craft Advisory | LWX | 28 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.